This information is intended for use by health professionals

1. Name of the medicinal product

Paracetamol 500 mg Caplets

2. Qualitative and quantitative composition

Paracetamol 500 mg.

For the full list of excipients, see section 6.1.

3. Pharmaceutical form

Tablets

White, capsule-shaped tablets, breakline on one face.

4. Clinical particulars
4.1 Therapeutic indications

For the treatment of mild to moderate pain including headache, migraine, dental pain, sore throat, period pains, neuralgia, aches and pains including muscle pains and backache. Symptomatic relief of rheumatic aches and pains, influenza, feverishness, feverish colds.

4.2 Posology and method of administration

Adults and children 16 years and over: 1 to 2 caplets (500mg - 1.0g) to be taken orally with water, every 4 - 6 hours. Maximum of 8 caplets in 24 hours.

Children 10 – 15 years: 1 tablet every 4-6 hours. Maximum of 4 tablets in any 24 hour period. Parents or carers should seek medical attention if the child's condition deteriorates during treatment. The dose should not be given more frequently than every four hours and not more than 4 times in any 24-hour period.

Children under 10 years of age: Do not give to children under 10 years of age except on the advice of a doctor. If symptoms persist consult your doctor.

Do not take for more than 3 days without the advice of a doctor.

Method of administration

For oral use.

4.3 Contraindications

Hypersensitivity to Paracetamol or to any of the excipients listed in section 6.1.

4.4 Special warnings and precautions for use

Care is advised in the administration of paracetamol to patients with renal or hepatic impairment. The hazards of overdose are greater in those with alcoholic liver disease. Paracetamol should be given with care to patients with alcoholic dependence.

Paracetamol is well tolerated by the majority of people with asthma. However, a small percentage of aspirin sensitive asthmatics are also sensitive to paracetamol. The likelihood of a reaction to paracetamol increases with a patient's level of sensitivity to aspirin (see also 4.8 Undesirable effects).

Caution should be exercised when using paracetamol prior to (less than 72 hours) or concurrently with intravenous busulfan (see section 4.5 Interactions).

Do not exceed the recommended dose.

Patients should be advised not to take other paracetamol-containing products concurrently.

If symptoms persist consult your doctor.

Keep out of the sight and reach of children.

Do not take for more than three days unless your doctor agrees.

The product label will carry the warnings:

Do not take more medicine than the label tells you to. If you do not get better, talk to your doctor.

Do not take anything else containing paracetamol while taking this medicine.

Talk to a doctor at once if you take too much of this medicine, even if you feel well.

4.5 Interaction with other medicinal products and other forms of interaction

Alcohol: Paracetamol should be given with care to patients with alcohol dependence (see section 4.4).

Analgesics: Diflunisal increases blood concentrations of paracetamol.

Anion –exchange resins: Absorption reduced by colestyramine; administration should be separated by at least one hour.

Antibacterials: Isoniazid may increase the risk of hepatotoxicity with therapeutic doses of paracetamol.

Anticoagulants: The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.

Antiepileptics: Carbamazepine, phenobarbital, phenytoin and primidone can reduce the effects of paracetamol and increase the risk of hepatotoxicity.

Cytotoxic drugs: Paracetamol possibly inhibits metabolism of intravenous busulfan (manufacturer of intravenous busulfan advises caution within 72 hours of paracetamol).

Motility stimulants: The speed of absorption of paracetamol may be increased by metoclopramide or domperidone.

Oral contraceptives: Paracetamol is cleared from the body more quickly in women taking oral contraceptives and the analgesic effects may be reduced.

Uricosurics: Probenecid can reduce the loss of paracetamol from the body.

4.6 Fertility, pregnancy and lactation

Epidemiological studies in human pregnancy have shown no ill effects due to paracetamol used in the recommended dosage, but patients should follow the advice of their doctor regarding its use. A large amount of data on pregnant women indicate neither malformative, nor feto/neonatal toxicity. Epidemiological studies on neurodevelopment in children exposed to paracetamol in utero show inconclusive results. If clinically needed, paracetamol can be used during pregnancy however it should be used at the lowest effective dose for the shortest possible time and at the lowest possible frequency.

Paracetamol is excreted in breast milk but not in a clinically significant amount. Available published data do not contraindicate breast-feeding.

4.7 Effects on ability to drive and use machines

None.

4.8 Undesirable effects

Adverse effects of paracetamol are rare.

Haematological: There have been reports of blood dyscrasias including thrombocytopenia and agranulocytosis, but these were not necessarily causally related to paracetamol. Leucopenia, neutropenia and pancytopenia have been reported in association with paracetamol.

Immune system: Hypersensitivity including skin rash, urticaria or angioedema may occur. A small percentage of aspirin-sensitive asthmatics are also sensitive to paracetamol. In such cases, the deterioration in respiratory function induced by paracetamol is milder and shorter than with aspirin (see also 4.4 Special warnings and precautions for use).

Skin and subcutaneous tissue disorders: Very rare cases of serious skin reactions.

Renal and urinary disorders: Nephropathy has been associated with chronic high dose use.

Reporting of suspected adverse reactions

Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.

4.9 Overdose

Liver damage is possible in adults who have taken 10g or more of paracetamol. Ingestion of 5g or more of paracetamol may lead to liver damage if the patient has risk factors (see below).

Risk Factors.

If the patient:

a. Is on long term treatment with carbmazepine, phenobarbital, phenytoin, primidone, rifampicin, St John's Wort or other drugs that induce liver enzymes.

Or

b. Regularly consumes ethanol in excess of recommended amounts

Or

Is likely to be glutathione depleted e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.

Symptoms

Symptoms of paracetamol overdose in the first 24 hours are sweating, pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, hypotension, cerebral oedema, coma and death. Prothrombin time may increase with deteriorating liver function. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. Cardiac arrythmias and pancreatitis have been reported.

Treatment

Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines, see BNF overdose section. Treatment with activated charcoal should be considered if the overdose has been taken within one hour. Plasma paracetamol concentration should be measured at four hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol; however, the maximum protective effect is obtained up to eight hours post ingestion. The effectiveness of the antidote declines sharply after this time. If required the patient should be given intravenous N- acetylcysteine in line with the established dosing schedule. If vomiting is not a problem, oral methionine may be suitable alternative for remote areas, outside hospital. Management of patients who present with serious hepatic dysfunction beyond 24 hours from ingestion should be discussed with the NPIS or a liver unit.

5. Pharmacological properties
5.1 Pharmacodynamic properties

Paracetamol has analgesic and antipyretic actions

5.2 Pharmacokinetic properties

Paracetamol is readily absorbed from the gastrointestinal tract with peak plasma concentrations occurring about 30 minutes to two hours after ingestion. It is metabolised in the liver and excreted in the urine mainly as the glucuronide and sulphate conjugates. Less than 5% is excreted as unchanged paracetamol. The elimination half-life varies from about one hour to four hours. At usual therapeutic concentrations plasma-protein binding is negligible.

5.3 Preclinical safety data

There is no pre-clinical data of relevance to the prescriber that are additional to those already included in other sections.

Conventional studies using the currently accepted standards for the evaluation of toxicity to reproduction and development are not available.

6. Pharmaceutical particulars
6.1 List of excipients

Potato Starch,

Maize Starch,

Talc purified,

Povidone,

Stearic Acid,

Sodium Starch Glycollate,

Nipasept (contains methyl, ethyl and propyl hydroxybenzoates: E218, E214 and E216),

Magnesium Stearate.

6.2 Incompatibilities

None.

6.3 Shelf life

3 years from the date of manufacture.

6.4 Special precautions for storage

Store below 25°C. Protect from light.

6.5 Nature and contents of container

Blister packs consisting of a 35gsm paper/9µ soft tempered aluminium foil lid and 250µ PVC film base in cartons:

8, 10, 12 and 16 caplets (as GSL packs),

20, 24, 28, 30 and 32 caplets (as Pharmacy packs),

48, 50, 96 and 100 caplets (as POM packs).

Polypropylene/polyethylene containers/bucket:

100, 250, 300, 500 or 1000 caplets.

6.6 Special precautions for disposal and other handling

Not applicable.

7. Marketing authorisation holder

Wockhardt UK Ltd,

Ash Road North,

Wrexham,

LL13 9UF,

UK.

8. Marketing authorisation number(s)

PL 29831/0158

9. Date of first authorisation/renewal of the authorisation

Date of first authorisation: 21 June 1982

Date of latest renewal: 22 June 2007

10. Date of revision of the text

29 August 2019